Share this article on:

Ocular Ethambutol Toxicity: Is It Reversible?

Kumar Atul M.D.; Sandramouli, S. M.D.; Verma, Lalit M.D.; Tewari, H. K. M.D.; Khosla, P. K. M.S.
Journal of Neuro-Ophthalmology: March 1993
Original Article: PDF Only

Delayed onset ocular ethambutol toxicity is usually considered to be reversible following prompt withdrawal of the drug. However, in a series of seven consecutive patients with severe visual deficit due to ethambutol toxicity, only 42.2% (3 of the 7 patients) achieved a visual recovery of better than 20/200 after an average follow-up of 8.3 ± 2.1 months after stoppage of the drug. On fluorescein angiography, three cases (42.2%) progressed to optic atrophy during the follow-up with permanent visual damage. There were no predisposing or risk factors to contribute toward the poor visual gain. In this background, we recommend discontinuation of ethambutol from the antiruberculous regimen. As an additional sidelight, the value of visually evoked potential in the monitoring of patients on ethambutol, especially in cases with early periaxial neuritis, has been emphasised.

© Williams & Wilkins 1993. All Rights Reserved.